Middle School Too Much for Child with Ad/hd

Article excerpt

Dear Open Mind: My son has been diagnosed with a learning disability (LD) and Attention Deficit/Hyperactivity Disorder (AD/HD). With medication and academic support, things went pretty well in elementary school. Last year he began middle school and we saw a drastic change. His grades dropped and his teachers complained that be wasn't turning in his work. By the end of the year, he was sullen and withdrawn, which is not like him. Summer was OK, but now, it is very hard to get him up in the morning, and he refuses to bring books home. He spends most of his time at home in his room, and when he is with us, be is restless and irritable and snaps at us for no reason. When I try to motivate him to do better, he just says to leave him alone and storms out of the house. What is happening?

Any or all of several factors may be involved in your son's difficulty with the transition to middle school.

*Many of the behaviors you describe are typical for this age; your son's reaction seems more intense than the norm. *Physical changes may be affecting his response to medication. Check with your doctor. *Settling into a new schedule is not easy for children with learning disabilities and attention disorders. It may be difficult to negotiate new physical environments, organize equipment and supplies, and to anticipate the sequence of events. It may also be difficult for them to interact with the many different adults in the middle school setting. It would be helpful to find one person at school with whom your son could develop a relationship and establish an emotional connection. This person could then help your son develop the skills necessary to function in this environment. *Your son could be refusing help so as not to appear different. He would benefit from counseling to help him develop more appropriate coping strategies and to alleviate the emotional distress he is experiencing. To learn more about Attention Deficit/Hyperactivity Disorder, attend the presentation by Dr. …